Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 31, NWS Shreveport, LA

May 20, 2020Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 20, 2020, 12:59 PM CDT for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 7 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2020, 12:59 PM CDT (17:59 UTC)
Expired
May 20, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Natchitoches Parish, LA, Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 41 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:33 PM CDTFLASH FLOOD7 Nw Robeline, LAHIGHWAY 487 FLOODED NEAR MARTHAVILLE.
May 20, 4:40 PM CDTFLASH FLOOD5 Wsw Robeline, LACULVERT WASHED OUT ON BIG N RANCH RD WITH WATER ON THE ROADWAY. HOLLY GROVE RD ALSO FLOODED.
May 20, 4:41 PM CDTFLASH FLOOD6 Ne Many, LAWATER OVER THE ROADWAY ALONG HIGHWAY 6 BETWEEN MANY AND ROBELINE.
May 20, 6:50 PM CDTFLASH FLOOD6 Nne Many, LAPRIMM RD CLOSED.
May 20, 7:00 PM CDTFLASH FLOOD6 Nnw Many, LADOUG HEARD ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 214 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS54 KSHV 201759
FFWSHV
LAC069-085-202100-
/O.NEW.KSHV.FF.W.0031.200520T1759Z-200520T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1259 PM CDT Wed May 20 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southwestern Natchitoches Parish in northwestern Louisiana...
  Northeastern Sabine Parish in northwestern Louisiana...

* Until 400 PM CDT.

* At 1259 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and 
  Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
      3135 9295 3135 9298 3136 9299 3136 9303
      3136 9337 3165 9352 3185 9348

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 2 HOURS 

$$

50
3 follow-up statements
672 
WGUS74 KSHV 201829
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
129 PM CDT Wed May 20 2020

LAC069-085-202100-
/O.CON.KSHV.FF.W.0031.000000T0000Z-200520T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Natchitoches LA-Sabine LA-
129 PM CDT Wed May 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR SOUTHWESTERN NATCHITOCHES AND NORTHEASTERN SABINE 
PARISHES...

At 129 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and 
  Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
      3135 9295 3135 9298 3136 9299 3136 9303
      3136 9337 3165 9352 3185 9348

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2 INCHES IN 2 HOURS 

$$

50
765 
WGUS54 KSHV 202029
FFWSHV
LAC069-085-202300-
/O.EXT.KSHV.FF.W.0031.000000T0000Z-200520T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
329 PM CDT Wed May 20 2020

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Southwestern Natchitoches Parish in northwestern Louisiana...
  Northeastern Sabine Parish in northwestern Louisiana...

* Until 600 PM CDT.

* At 329 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and 
  Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
      3135 9295 3135 9298 3136 9299 3136 9303
      3136 9337 3165 9352 3185 9348

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2.5 INCHES IN 2 HOURS 

$$

44
555 
WGUS54 KSHV 202227
FFWSHV
LAC069-085-210100-
/O.EXT.KSHV.FF.W.0031.000000T0000Z-200521T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
527 PM CDT Wed May 20 2020

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Southwestern Natchitoches Parish in northwestern Louisiana...
  Northeastern Sabine Parish in northwestern Louisiana...

* Until 800 PM CDT.

* At 527 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 4 and 7 
  inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and 
  Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
      3135 9295 3135 9298 3136 9299 3136 9303
      3136 9337 3165 9352 3185 9348

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...4 INCHES IN 2 HOURS 

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:24 PM CDT, 35 minutes earlier.

Area forecast discussion, May 20, 12:24 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1224 PM CDT Wed May 20 2020

.AVIATION...
East winds around 5 to 10 knots today to become 5 knots or less
overnight. Winds to become east to southeast on Thursday,
increasing to 10 to 15 knots. Otherwise, MVFR to low VFR ceilings
this afternoon to briefly become all VFR by 21/00Z. However,
ceilings forecast to again become MVFR by daybreak Thursday with
gradual improvement through the end of the forecast period at
21/18Z. /05/

&&

.PREV DISCUSSION... /issued 1009 AM CDT Wed May 20 2020/

UPDATE...
Weak surface boundary across west Central Louisiana has been the
focus for convection this morning. Northwest flow aloft continues
to drive clusters of showers and thunderstorms southeastward.
Backbuilding along the boundary has supported a training setup
leading to heavy rain and potentially localized flooding
concerns across some areas. Expecting most of this convection to
exit the region by late morning with residual convective possible
along the boundary into the afternoon. Current forecast reflects
this thinking. No updates necessary at this time.
/05/

PREV DISCUSSION... /issued 405 AM CDT Wed May 20 2020/

SHORT TERM.../Today through Thursday Night/

Closed upper low continues to spin across the Mid South, with weak
upper ridging present across the Southern Plains. Weak sfc
boundary associated with the upper low currently noted across the
swrn portion of our region. Model output continues to indicate the
possibility of elevated shwrs/tstms developing on the cool side of
the front this morning. By aftn, increasing stability/loss of
upper level support likely to result in diminishing convection.
With much of the region on the cool side of the boundary,
expecting below-average temps today, aside from our far swrn
areas.

Boundary to begin moving nwd as a warm front tonight, as sly winds
return in response to a trof axis over the wrn CONUS. This will
result in warm overnight temps tonight. A series of vort maxes
associated with the trof will bring some lift, which will bring
returning rain chances for Thursday/Thursday night as they
interact with the lingering boundary. /12/

LONG TERM.../Friday through Tuesday night/

As the long term period begins with the ripply zonal flow aloft that
will keep a slight chance of thunderstorms in the offing to begin
the holiday weekend, but QPF signal is sparse really for our four
state area on both Friday and Saturday, so likely the better part of
the holiday weekend to get out and enjoy the great outdoors.

The latter part of the weekend will see a weak upper low over the TX
coastal bend begin to drift our way with high chance coverage of
thunderstorms expected at least in E TX. For early next week, little
change is expected as the weak frontal boundary remains to our NW
and allows another weak mid level low to form over the Red River
valley of OK/TX.

So the month of May will keep above average rain wise with high
temps in the upper 80s easing back to middle 80s by early next week.
Low temps will migrate in the lower 70s over the weekend and then
back to mid to uppers. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  87  70  89 /  10  20  10  20
MLU  66  86  69  90 /  10  20  10  20
DEQ  62  79  66  87 /  10  40  20  30
TXK  65  82  68  87 /  10  30  10  20
ELD  62  84  67  89 /  10  20  10  20
TYR  69  87  70  88 /  10  20  10  30
GGG  67  88  69  88 /  10  20  10  30
LFK  71  90  71  90 /   0  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/12/24
Hazardous weather outlook, May 20, 11:35 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1135 AM CDT Wed May 20 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1135 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A rather stout 700mb Theta-e axis has set up across portions of
the Four-States region this morning. This is allowing for
elevated convection to fire and train in some of our southern
counties and parishes. While none of these updrafts have been
severe as of yet, a few have been pushing severe criteria. As
such, a severe storm or two can not be ruled out this afternoon
with peak daytime heating. Additionally, rainfall rates have been
rather steady this morning, and the training nature of these cell
may lead to some localized flash flooding into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated shower and thunderstorm activity will likely continue as
we enter into prime "popcorn" convective season. This activity
will remain through the weekend, with our next system likely into
Monday. Look for a bump in thunderstorm chances during that
timeframe.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Special weather statement, May 20, 8:37 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
837 AM CDT Wed May 20 2020

LAZ017-TXZ167-201415-
Sabine LA-Sabine TX-
837 AM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SABINE COUNTIES UNTIL 915 AM
CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milam, or 24 miles north of Toledo Bend Dam, moving southeast at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Milam, Florien, Fisher, Columbus and Negreet.

LAT...LON 3147 9385 3162 9373 3137 9324 3137 9331
      3136 9339 3128 9344 3128 9353 3126 9354
TIME...MOT...LOC 1337Z 304DEG 25KT 3151 9372

44
Special weather statement, May 20, 9:55 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
955 AM CDT Wed May 20 2020

LAZ017-201545-
Sabine LA-
955 AM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SABINE PARISH UNTIL
1045 AM CDT...

At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Many, or 18 miles north of Toledo Bend Dam, moving
southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florien, Fisher and Negreet.

LAT...LON 3136 9365 3137 9364 3137 9366 3138 9367
      3139 9367 3142 9370 3155 9358 3136 9326
      3136 9339 3128 9344 3128 9353 3127 9354
TIME...MOT...LOC 1455Z 308DEG 26KT 3144 9358

44
Special weather statement, May 20, 12:14 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1214 PM CDT Wed May 20 2020

LAZ017-018-201800-
Natchitoches LA-Sabine LA-
1214 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 100 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kurthwood, or 16 miles northeast of Anacoco,
moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Many, Provencal, Robeline, Bellwood, Kisatchie and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9299 3136 9303 3137 9303 3136 9326
      3163 9349 3176 9328 3139 9290 3139 9291
      3137 9291 3137 9295 3135 9295 3135 9298
TIME...MOT...LOC 1713Z 312DEG 15KT 3147 9323

50

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:37 AM CDTSpecial Weather StatementSHVSabine38 min
May 20, 9:40 AM CDTAreal Flood AdvisorySHVNatchitoches, Sabine3 hr
May 20, 9:55 AM CDTSpecial Weather StatementSHVSabine50 min
May 20, 10:13 AM CDTFlash Flood WarningSHVNatchitoches, Sabine3 hr
May 20, 11:08 AM CDTAreal Flood AdvisorySHVNatchitoches, Sabine3 hr
May 20, 12:14 PM CDTSpecial Weather StatementSHVNatchitoches46 min
May 20, 1:01 PM CDTSpecial Weather StatementSHVNatchitoches44 min
May 20, 3:11 PM CDTSpecial Weather StatementSHVNatchitoches49 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine49 min
May 20, 4:15 PM CDTSpecial Weather StatementSHVSabine45 min
May 20, 4:25 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine65 min
May 20, 4:49 PM CDTSpecial Weather StatementSHVSabine41 min
May 20, 5:21 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine39 min
May 20, 5:29 PM CDTSpecial Weather StatementSHVNatchitoches61 min
May 20, 5:52 PM CDTSpecial Weather StatementSHVRed River53 min
May 20, 6:44 PM CDTSpecial Weather StatementSHVNatchitoches46 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.